Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 172, NWS Blacksburg, VA

August 8, 2000Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2000, 4:44 PM EDT for Patrick County, Virginia. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2000, 4:44 PM EDT (20:44 UTC)
Expired
Aug 8, 2000, 5:30 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Patrick County, VA

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:45 PM EDTThunderstorm WindStuart, VA
Aug 8, 4:45 PM EDTHail 1Stuart, VA
Aug 8, 4:48 PM EDTThunderstorm WindStuart, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 082045
SVRRNK
VAC141-082130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 530 PM EDT.

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF STUART...MOVING EAST AT 5
  MPH.

SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE   

PATRICK SPRINGS...
CRITZ...

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:55 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 8, 1:55 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
155 PM EDT TUE AUG 8 2000

CONVECTION NOW FIRING ALONG AND EAST OF MTNS FROM SW VA TO NW NC
WHERE 17Z MSAS SHOWING BEST MOIST CONV. MODELS CONTINUE TO DO WELL
MOVING SYNOPTIC SYSTEMS...BUT REAL POOR WITH MCS AND QPF. WILL
CONTINUE MAINLY A PERSISTANCE FORECAST AS NO REAL GOOD DYNAMICS TO
MOVE INTO MY FA. VARIOUS MESOSCALE BOUNDARIES FROM CONVECTION DURING
THE AFTN WILL HELP FIRE OFF MORE CONVECTION AS HOT AIR WILL KEEP
THINGS UNSTABLE.

APPEARS BEST CHANCE FOR TSRA WILL REMAIN WEST OF THE BLUE
RIDGE...ESP SE WV...CLOSER TO MCS PROPAGATING FROM OH VLY AND
PROGGED LOW LVL NIGHTTIME JET. A GENERAL WESTERLY LOW LVL FLOW
SHOULD KEEP SHRA/TSRA WIDELY SCTD/SCT 20/30 COVERAGE EAST OF BLUE
RDG. SFC FNT TO DRIFT SOUTH INTO NRN VA-CRW-NRN KY BY THU EVENING
AND THRU FA BY FRI AFTN. MRF THEN DEVELOPS A COASTAL LOW OFF SC CST
AND PUSHES IT NORTH ALONG NC CST SATURDAY AS 5H LOW DROPS SOUTHEAST
INTO MID ATLC. MRF PROBABLY OVERDOING IT...ALTHOUGH ECMWF HINTED AT
SOME COASTAL DEVELOPMENT SATURDAY. WITH NW FLOW OVER FA...THINGS
SHOULD BE DRY SAT/SUNDAY. COOLER FRIDAY/SATURDAY WITH LOWER
HGHTS...THEN 5H RIDGE IN WEST BUILD EWD AS THINGS WARM BACK TO
TYPICAL MID AUGUST TEMPS SUNDAY.

STILL WARM TEMPS IN SHORT TERM PER FWC. THINK FWC POPS TOO HIGH 1ST
PERIOD FOR ROA/LYH.

COORDINATION CALLS ARE WELCOME.

STILL WAITING ON 12Z AVN TO FULLY COME IN FOR 60-72 HOUR FORECAST
LOOKSEE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Aug 8, 11:25 AM EDT, 5 hours 19 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1125 AM EDT TUE AUG 8 2000

...HIGH HEAT AND HUMIDITY AGAIN THIS AFTERNOON...

TEMPERATURES THIS AFTERNOON ARE ONCE AGAIN EXPECTED TO REACH WELL
INTO THE 90S IN MANY LOCATIONS EAST OF THE BLUE RIDGE...AND IN THE
ROANOKE AND SOUTHERN SHENANDOAH VALLEYS. THIS HEAT COMBINED WITH
HIGH HUMIDITY WILL PRODUCE HEAT INDICES AROUND 105 DEGREES DURING
HOTTEST PART OF THE AFTERNOON.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...AVOID PROLONGED EXPOSURE
TO THE SUN OR STRENUOUS PHYSICAL ACTIVITY. DRINK PLENTY OF FLUIDS TO
AVOID DEHYDRATION. WEAR LIGHTWEIGHTh...LIGHT-COLORED...LOOSE-FITTING
CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN.

NOGUEIRA
Special weather statement, Aug 8, 3:07 PM EDT, 1 hour 37 minutes before
VAZ016-081935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT TUE AUG 8 2000

A STRONG THUNDERSTORM WILL TRACK SOUTHEAST ACROSS WESTERN CARROLL
COUNTY THROUGH 335 PM. AS THIS STORM PASSES NEAR GALAX...WIND
GUSTS TO NEAR 50 MPH...VERY HEAVY RAIN AND SMALL HAIL CAN BE
EXPECTED.

RAINFALL FROM THE STORM COULD REACH 1.5 INCHES IN LESS THAN 30
MINUTES.

NOGUEIRA
Special weather statement, Aug 8, 3:52 PM EDT, 52 minutes before
WVZ042>045-082100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT TUE AUG 8 2000

A CLUSTER OF STRONG THUNDERSTORMS IS MOVING THROUGH SOUTHEAST WEST
VIRGINIA. THE STRONGEST STORMS WILL BE MOVING THROUGH WESTERN
GREENBRIER AND SUMMERS COUNTIES THROUGH 430 PM. THESE STORMS WILL
HAVE STRONG GUSTY WINDS UP TO 50 MPH...HEAVY DOWNPOURS OF AN INCH
TO AN INCH AND A HALF IN 30 MINUTES...AND FREQUENT LIGHTNING STRIKES.
MORE STORMS IN THE THE SOUTHWEST PART OF THE STATE WILL MOVE INTO
SOUTHEAST WEST VIRGINIA AFTER 500 PM...SO THUNDERSTORM ACTIVITY
WILL CONTINUE INTO EARLY EVENING.

JJ
Special weather statement, Aug 8, 4:03 PM EDT, 41 minutes before
VAZ015-016-082100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT TUE AUG 8 2000

A NEARLY STATIONARY CLUSTER OF THUNDERSTORMS IS OVER EASTERN
GRAYSON...AND MOST OF SOUTHERN CARROLL COUNTIES. THIS INCLUDES THE
CITY OF GALAX. THESE STORMS ARE DUMPING VERY HEAVY RAIN...WITH UP TO
2 INCHES ESTIMATED BY RADAR. A FEW LOCATIONS MAY SEE AS MUCH AS 3
INCHES OF RAIN BEFORE THE STORMS DISSIPATE BY 500 PM. THIS WILL
CAUSE SOME MINOR FLOODING OF LOW LYING AREAS...AND PONDING
OF WATER ON ROADS.

IN ADDITION...FREQUENT LIGHTNING STRIKES...AND WIND GUSTS TO
40 MPH CAN BE EXPECTED WITH THESE STORMS.

JJ
Special weather statement, Aug 8, 4:16 PM EDT, 28 minutes before
NCZ020-082130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT TUE AUG 8 2000

...ANOTHER STRONG THUNDERSTORM OVER YADKIN COUNTY...

A STRONG THUNDERSTORM HAS DEVELOPED OVER YADKIN COUNTY NEAR BROOKS
CROSS ROADS...OR 5 MILES SOUTHWEST OF YADKINVILLE. THIS STORM IS
PRODUCING FREQUENT LIGHTNING STRIKES...A HEAVY DOWNPOUR OF UP TO
1.5 INCHES IN LESS THAN 30 MINUTES...AND MAY HAVE WIND GUSTS AS
STRONG AS 40 MPuH. THE STORM IS DRIFTING EASTWARD AT 20 MPH...AND WILL
AFFECT THE LONE HICKORY AND YADKINVILLE AREAS AROUND 430 PM. THE
STORM SHOULD MOVE OUT OF THE AREA BY 530 PM.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:18 PM EDTSevere Thunderstorm WarningRNKTazewell42 min
Aug 8, 7:25 PM EDTSevere Thunderstorm WarningRNKSmyth50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.